Florida, 2014Tornado in Florida, July 24, 2014
July 24, 2014 · NWS MLB · 1 event in 1 county or zone
Several motorists witnessed the touchdown of a very weak and short-lived landspout/tornado along State Road 520, just north of the State Road 528 intersection within eastern Orange County. No damage occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several motorists witnessed the touchdown of a very weak and short-lived landspout/tornado along State Road 520, just north of the State Road 528 intersection within eastern Orange County. No damage occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 24, 1:24 PM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 24, 1:24 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
224 PM EDT THU JUL 24 2014
.DISCUSSION...
CURRENT-THROUGH SUN...WATER VAPOR LOOP SHOWING DRY SLOT THAT
WAS INFLUENCING CENTRAL FLORIDA/S WEATHER WEDNESDAY QUICKLY MOVING
NORTH AND BEING REPLACED BY ANOTHER HIGH MOISTURE AIR MASS FROM THE
SOUTH. DEEPENING SOUTHWEST FLOW THROUGH THE MID LEVELS AND AHEAD OF
A SLOW EASTWARD MOVING TROUGH OVER THE SOUTHEAST UNITED STATES AND
NORTH CENTRAL GULF OF MEXICO WILL CONTINUE TO FEED A DEEP WARM MOIST
INTO CENTRAL FLORIDA THROUGH THE WEEKEND. THE SOUTH TO SOUTHWEST
LOW LEVEL FLOW SHOULD DELAY ONSET OF THE SEA BREEZE BY AN HOUR OR
TWO IN NORTH BREVARD AND COASTAL VOLUSIA COUNTIES. WHERE THE
WINDS ARE ALREADY SOUTH TO SOUTHEAST...THE SEA BREEZE SHOULD SET
UP EARLY AND PUSH INLAND QUICKER AND FURTHER FROM SOUTH BREVARD
COUNTY TO MARTIN COUNTY. ALTHOUGH MOISTURE LEVELS ARE INCREASING
THE NEXT COUPLE OF DAYS MOST IF NOT ALL OF THE MID AND UPPER LEVEL
DYNAMIC SUPPORT REMAINS WELL NORTH OF CENTRAL FLORIDA. DIURNAL
CONVECTION PATTERN DEPENDENT ON DAILY SEA BREEZE FORMATION AND HOW
FAR INLAND IT WILL TRAVEL. ISOLATED TO SCATTERED LATE MORNING AND
EARLY AFTERNOON SHOWERS AND STORMS AT THE COAST WHERE THE SEA
BREEZE HAS PUSHED ACROSS AND IS HEADING INLAND WEST OF INTERSTATE
95. SCATTERED MID AFTERNOON THROUGH SUNSET STORMS OVER THE
INTERIOR WHERE THE ATMOSPHERE HAS HAD MORE TIME TO WARM UP AND
BECOME MORE UNSTABLE.
TEMPERATURES FOR THE INTERIOR LOW 90S AND THE UPPER 80S AND AROUND
90 AT THE INTERIOR. MORNING LOWS IN THE LOW AND MID 70S.
PREVIOUS ZONES DISCUSSION
MON-WED...UPPER LEVEL TROUGH DIGS BACK DOWN ACROSS THE EASTERN U.S.
INTO EARLY THIS WEEK WITH COLD FRONT PUSHING THROUGH THE SOUTHEAST
STATES AND INTO NORTH FLORIDA BY WEDNESDAY. THIS PUSHES THE SFC
RIDGE AXIS FARTHER SOUTH OF CENTRAL FLORIDA AND KEEPS A DEEPER
OFFSHORE FLOW OVER THE REGION. GFS PW VALUES SHOW SOME DRYING
OCCURRING ACROSS AREAS FROM ORLANDO NORTHWARD MONDAY BEFORE DEEPER
MOISTURE AHEAD OF THE FRONT SINKS SOUTHWARD INTO THESE NORTHERN
AREAS TUES AND WED. THIS MAY INCREASE SHOWER AND THUNDERSTORM
ACTIVITY PUSHING EASTWARD ACROSS THE AREA DURING THE AFTERNOON
HOURS. FOR NOW WILL MAINTAIN POPS BETWEEN 30-50 PERCENT.
WITH FRONTAL BOUNDARY NOT EXPECTED TO PUSH INTO CENTRAL FLORIDA AND
EAST COAST SEA BREEZE EITHER NOT DEVELOPING OR REMAINING NEAR THE
COAST FROM THE OFFSHORE FLOW...MAX TEMPS FORECAST TO REMAIN IN THE
LOW TO MID 90S.
&&
.AVIATION...
ISOLATED STORMS WEST OF INTERSTATE 95 19Z-21Z THEN SCATTERED
STORMS TIL 24Z. TEMPO MAINLY MVFR/ISOLATED IFR CONDITIONS VICINITY
STORMS KDED-KISM-KOBE. ISOLATED MVFR COASTAL KOMN-KVRV-KFPR.
VFR AFTER 04Z.
&&
.MARINE...
CURRENT...BUOY 009 AT 20NM AND THE TWO SCRIPPS BUOYS AT 4 AND 6NM
OFF THE COAST BEEN RECORDING 1 TO 3 FOOT SEAS. BUOY 009 WAS
RECORDING SOUTHWEST WINDS AROUND 10 KNOTS. BUOY 009 AND THE NEARSHORE
WATERS SHOULD SHIFT TO THE EAST AND SOUTHEAST MID AFTERNOON AS THE
SEA BREEZE FORMS...COMES ASHORE AND PUSHES INLAND SLOWLY AGAINST THE
PREVAILING SOUTH TO SOUTHWEST SYNOPTIC SCALE WINDFLOW.
TONIGHT THROUGH SUNDAY...SURFACE AND LOW LEVEL RIDGE AXIS REMAINS
SOUTH OF CENTRAL FLORIDA DUE TO SLOW MOVING TROUGH APPROACHING FROM
THE WEST. SOUTH TO SOUTHWEST WINDS FROM SOUTH TO NORTH OVER THE
COASTAL WATERS. NEARSHORE WATERS SHIFT TO THE SOUTHEAST EARLY TO MID
AFTERNOON CAPE CANAVERAL SOUTH THEN MID TO LATE AFTERNOON NORTH OF
CAPE CANAVERAL. BOATERS ON INLAND LAKES...INDIAN RIVER AND MOSQUITO
LAGOONS...THE HALIFAX RIVER SYSTEM AND NEARSHORE WATERS NEED TO KEEP
AN EYE TO THE WEST FROM MID AFTERNOON ON FOR ANY STORMS THAT FORM TO
THE WEST AND DRIFT BACK TOWARD THE COAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 76 92 75 93 / 30 50 30 50
MCO 76 94 76 94 / 30 50 20 50
MLB 76 90 76 90 / 20 40 20 50
VRB 75 90 75 90 / 20 30 20 40
LEE 76 94 77 95 / 30 50 20 50
SFB 77 94 77 94 / 30 50 20 50
ORL 77 94 78 95 / 30 50 20 50
FPR 75 91 74 91 / 20 30 20 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
IMPACT WX...MOSES
PUBLIC SERVICE...GLITTO
FORECASTS...WIMMER
Hazardous weather outlook, Jul 24, 8:41 AM EST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
941 AM EDT THU JUL 24 2014
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-242100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
941 AM EDT THU JUL 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
SHOWERS AND STORMS WILL DEVELOP AT THE COAST EARLY THIS AFTERNOON
ALONG THE EAST COAST SEA BREEZE AS WELL AS ALONG OTHER WEAK
CONVERGENCE BOUNDARIES ACROSS THE REGION. THE FOCUS WILL SHIFT
INTO THE INTERIOR THROUGH THE AFTERNOON AND EVENING WITH A GRADUAL
INCREASE IN COVERAGE AND INTENSITY AS THE SEA BREEZE MOVES INLAND
AND COLLIDES WITH THE WEST COAST SEA BREEZE.
STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS
OF 50 MPH ALONG WITH FREQUENT LIGHTNING STRIKES.
.FLOOD IMPACT...
SLOW STORM MOTION WILL A FEW OF THE STRONGER STORMS TO PRODUCE
2 TO 3 INCHES OF RAIN IN AN HOUR. THIS WILL CAUSE CONSIDERABLE
WATER PONDING ON ROADWAYS AND MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.
.MARINE THUNDERSTORM GUST IMPACT...
A FEW STORMS WILL DEVELOP EARLY THIS AFTERNOON ALONG THE EAST
COAST SEA BREEZE NEAR THE INTRACOASTAL WATERWAY AND NEAR SHORE
ATLANTIC WATERS. SOME OF THESE STORMS MAY MOVE OFF OF THE
COAST...ESPECIALLY NORTH OF SEBASTIAN INLET. CELL MOTION WILL BE
TO THE NORTHEAST AT LESS THAN 10 KNOTS.
SCATTERED STORMS WILL AFFECT THE INLAND LAKES THIS AFTERNOON. A
FEW WILL BE STRONG AND PRODUCE WINDS AROUND 40 MPH. BOATERS SHOULD
BE PREPARED TO GET OFF THE INLAND WATERS BY EARLY AFTERNOON.
.RIP CURRENT IMPACT...
A LINGERING EAST SWELL WILL RESULT IN A CONTINUING MODERATE RISK
OF RIP CURRENTS AT AREA BEACHES. THE GREATEST CHANCE FOR STRONG
RIP CURRENTS WILL BE THROUGH MID AFTERNOON DUE TO TIDAL EFFECTS.
CHECK WITH OCEAN RESCUE PERSONNEL ABOUT OCEAN HAZARDS WHEN
ARRIVING AT THE BEACH AND ONLY ENTER THE SURF NEAR A LIFEGUARD.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A CONTINUED LIGHT SOUTH WIND FLOW WILL KEEP HIGH MOISTURE OVER
THE AREA INTO LATE WEEK. THIS WILL RESULT IN SCATTERED AFTERNOON
TO EVENING STORMS WITH THE HIGHEST COVERAGE FAVORING THE INTERIOR.
A MORE SOUTHWEST WIND FLOW LATE IN THE WEEK SHOULD START TO BRING
A HIGHER COVERAGE BACK TO THE COAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
MOSES/SEDLOCK
In the hours before
Special weather statement, Jul 24, 4:18 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
518 PM EDT THU JUL 24 2014
FLZ041-046-242145-
INLAND VOLUSIA COUNTY-SEMINOLE-
518 PM EDT THU JUL 24 2014
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
AND SMALL HAIL OVER SEMINOLE COUNTY AND EXTREME SOUTHWESTERN VOLUSIA
COUNTY...
* UNTIL 545 PM EDT.
AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER WINTER
SPRINGS AND CASSELBERRY...SLOWLY MOVING NORTHEAST AT 10 TO 15 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE THE CITY OF SANFORD...LAKE JESSUP...AND
OVIEDO.
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.
LAT...LON 2883 8137 2890 8111 2878 8105 2875 8106
2870 8102 2867 8102 2867 8101 2863 8100
2862 8099 2861 8099 2861 8132 2864 8133
2864 8135 2868 8138
TIME...MOT...LOC 2116Z 231DEG 12KT 2867 8123
ULRICHSpecial weather statement, Jul 24, 4:37 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
537 PM EDT THU JUL 24 2014
FLZ045-046-242215-
ORANGE-SEMINOLE-
537 PM EDT THU JUL 24 2014
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EXCESSIVE
LIGHTNING OVER EASTERN ORANGE COUNTY...SOUTHEASTERN SEMINOLE
COUNTY...
* UNTIL 615 PM EDT.
AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING EXCESSIVE LIGHTNING OVER BITHLO...MOVING
NORTH AT 15 MPH.
THIS STORM IS CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...
DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. IF YOU ARE
OUTDOORS...TAKE SHELTER IN A BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. STAY AWAY FROM TREES.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.
GUSTY WINDS UP TO 40 MPH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND.
LAT...LON 2865 8101 2864 8100 2863 8101 2861 8099
2847 8102 2847 8116 2865 8117
TIME...MOT...LOC 2137Z 176DEG 17KT 2857 8109
BRAGAWTornado, Orange
- When
- July 24, 4:59 PM EST to 5:00 PM EST
- Where
- Orange County, 5.18 mi SSE of Christmas to 5.05 mi SSE of Christmas
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 15 yd
- Reported by
- Public
- Coordinates
- 28.459, -80.992
Several motorists travelling near the intersection of State Road 528 and State Road 520 in eastern Orange County observed a funnel cloud touch down briefly and cross Highway 520. No damage was reported due to the landspout/tornado even though it crossed a line of trees either side of the highway. An examination of video and photographs and the lack of damage suggest maximum winds below 50 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Virginia, July 24, 20143 deaths · 36 injured · $2.3 million · EF1 · 8 events
- Excessive Heat in Kansas, July 24, 20141 death · 1 event
- Tornado and Hail in Montana, July 24, 2014$2,000 · EF0 · 52 events
- Flooding and Damaging Winds in Virginia, July 24, 2014$41,000 · 52 kt wind · 16 events
- Hail and Damaging Winds in North Carolina, July 24, 2014$35,000 · 1 in hail · 5 events
- Damaging Winds in South Dakota, July 24, 2014$25,000 · 70 kt wind · 6 events
- Lightning Strike in Florida, July 24, 20141 injured · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 24, 20149 events
- Damaging Winds in South Dakota, July 24, 2014$2,000 · 54 kt wind · 9 events
- Damaging Winds in North Carolina, July 24, 201450 kt wind · 8 events
- Hail in South Dakota, July 24, 20141.75 in hail · 6 events
- Hail and Damaging Winds in Virginia, July 24, 2014$7,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523124.